California, 2004High Wind in California, February 17, 2004
February 17, 2004 · NWS MTR · 1 event in 1 county or zone
Gust to 60 mph was recorded at San Francisco International Airport during strong winter storm.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gust to 60 mph was recorded at San Francisco International Airport during strong winter storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 17, 3:00 PM PST, 0 minutes earlier.
Area forecast discussion, Feb 17, 3:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
300 PM PST TUE FEB 17 2004
.DISCUSSION...VERY COMPLICATED FRONTAL SYSTEM OFFSHORE. CONVECTIVE
ELEMENTS THAT WERE ASSOCIATED WITH FRONT HAVE PULLED OFF TO THE
NORTHEAST. DID HAVE ONE CLAP OF THUNDER AND REPORT OF SMALL HAIL IN
SAN RAFAEL AROUND NOON. LOOKS LIKE THE FRONT ITSELF IS WEAKENING
AS PER THE ETA FORECAST. THIS HOWEVER MAY BE IN RESPONSE TO
BUILDING SHORTWAVE RIDGE OUT AHEAD OF DEVELOPING FRONTAL WAVE AT
25N 134W. THE SECONDARY COLD FRONT ASSOCIATED WITH THE UPPER
TROUGH NEAR 37N 136 W IS MERGING WITH THE PRIMARY COLD FRONT. IN
ADDITION A JET STREAK HAS ROUNDED THE BASE OF THE TROUGH AND IS
BEGINNING TO ENHANCE THE FRONT ALONG 130W. ALL THIS MAKES FOR A
DIFFICULT FORECAST IN TRYING TO TIME THE FRONT THROUGH THE AREA.
CURRENT RADAR SHOWS MOSTLY CELLULAR NATURE OF THE ECHOES AHEAD OF
THE FRONT WITH SOME EMBEDDED STRONG CELLS TO 50 DBZ. ISSUED SEVERE
FOR LINE OF ECHOES THAT PASSED THROUGH THE GOLDEN GATE AROUND 230
PST BUT RECEIVED NO CONFIRMATION OF WINDS GREATER THAN ABOUT 45
MPH. IT WOULD APPEAR THAT THE MAIN ECHOES ARE NOW FOCUSED
ON NAPA COUNTY SOUTH THROUGH MARIN AND OFFSHORE WITH MODERATE TO
HEAVY SHOWERS NOW BEGINNING TO MOVE THROUGH THE BAY AREA. HAVE
UPDATED TO INCLUDE THUNDERSTORMS INTO THIS EVENING GIVEN RADAR AND
LATEST LIGHTNING DATA. WINDS ARE STILL BLOWING FAIRLY WELL WITH 25
TO 35 MPH WITH GUSTS TO 55 MPH MAINLY IN THE HILLS AND ALONG THE
COAST. BODEGA BAY PROFILER AND SOUNDINGS TAKEN AT FT ROSS
SHOWINGS NEAR 60 KT WINDS IN LOW LEVELS. WIND ADVISORY WILL REMAIN UP
UNTIL 9 PM TONIGHT ALL AREAS.
AGAIN THE TIMING OF THE FRONT MAIN PROBLEM. BEST ESTIMATE IS IT
WILL MOVE THROUGH THE NORTH BAY EARLY EVENING AND THROUGH BAY AREA
BY MIDNIGHT AND THROUGH SOUTHERN MONTEREY COUNTY BY SUNRISE.
RAINFALL AMOUNTS AND ISSUE. HAVE SEEN 2 TO 3 INCHES IN HEADWATERS
OF RUSSIAN LAST 6 HOURS WITH 1 TO 2 INCHES SONOMA AND NAPA COUNTIES.
RIVER FORECAST CENTER STILL HAS RUSSIAN GOING ABOVE FLOOD STAGE AT
GUERNEVILLE TONIGHT AND REMAIN NEAR FLOOD STAGE TOMORROW. ISSUED
URBAN AND SMALL STREAM FLOOD ADVISORY THIS AFTERNOON FOR NORTH BAY
AND MAY HAVE TO EXTEND INTO BAY AREA LATER.
BY TOMORROW UPPER LOW CENTERED OVER THE DISTRICT WITH FAIRLY HIGH
INSTABILITY. CAPES AROUND 300 TO 400 AND LI OF -1 TO -2. SO HAVE
MENTIONED THUNDER IN THE FORECAST TOMORROW ALL AREAS.
EXTENDED...MODELS DIFFER SOMEWHAT IN TIMING AND INTENSITY OF SYSTEMS
MOVING INTO THE AREA FRIDAY THROUGH EARLY NEXT WEEK. CONSENSUS IS
FRIDAYS SYSTEM WILL BE WEAK AND MAINLY FROM SANTA CRUZ NORTHWARD
DURING THE DAY. NEXT SYSTEM COMES IN SUNDAY INTO MONDAY WITH ECMWF
SHOWING MORE INTENSITY FOR MONDAY WITH GFS LAGGING BY 12 TO 18
HRS. HAVE INCLUDED RAIN IN FORECAST INTO EARLY NEXT WEEK. HOWEVER
BREAK OF SEVERAL DAYS WILL ALLOW RIVERS TO RECEDE UNTIL THE NEXT
MAJOR ROUND EARLY NEXT WEEK.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
...TNGT...FLOOD WATCH FOR RUSSIAN RIVER TONIGHT AND WEDNESDAY
...WIND ADVISORY THROUGH 9 PM ALL AREAS...
...URBAN AND SMALL STREAM FLOOD ADVISORY REST OF
AFTERNOON FOR SONOMA...MARIN...AND NAPA COUNTY.
...GALE WRNG THIS EVENG...PT ARENA TO PIGEON PT.
...SCA...PIGEON PT TO PT PIEDRAS BLANCAS AND SFO MRY BAYS.
...HIGH SURF ADVISORY TONIGHT...PT ARENA TO PT PIEDRAS.
BLANCAS.
REYNOLDSHazardous weather outlook, Feb 17, 6:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 AM PST TUE FEB 17 2004
CAZ005>010-065-074-075-181400-
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY-
600 AM PST TUE FEB 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND THE CENTRAL CALIFORNIA COAST.
.DAY ONE...TODAY
RAIN WILL OCCUR OVER THE NORTH BAY THIS MORNING...SPREADING SOUTH
OVER THE REST OF THE DISTRICT THROUGH THE AFTERNOON. HEAVY RAINS...
ON THE ORDER OF 1 TO 3 INCHES AND LOCALLY MORE...WILL BE COMMON
ACROSS THE AREA THROUGH TONIGHT. THE POSSIBILITY OF URBAN AND SMALL
STREAM FLOODING WILL CONTINUE. MUDSLIDES ARE POSSIBLE AND THE
SATURATED GROUND AND STRONG WIND COMBINATION COULD TOPPLE SOME
TREES...LEADING TO POSSIBLE POWER OUTAGES. THE RUSSIAN RIVER
ESPECIALLY IN THE GUERNEVILLE AREA COULD APPROACH FLOOD STAGE
TONIGHT.
SOUTH WINDS WILL REMAIN STRONG TODAY...HIGHEST IN THE MORNING IN THE
HILLS WHERE GUSTS OVER 50 MPH WILL PREVAIL. ELSEWHERE...EXPECT GUSTS
OVER 30 MPH AT TIMES. HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN
EFFECT UNTIL NOON TODAY FOR PARTS OF THE BAY AREA AND CENTRAL COAST
(SEE SFONPWMTR...WWUS76 KMTR).
A HIGH SURF ADVISORY IS IN EFFECT ALONG THE ENTIRE CENTRAL
CALIFORNIA COAST TODAY. (SEE SFOMWSMTR...FZUS76 KMTR).
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SIGNIFICANT RAINFALL WILL CONTINUE TO BE POSSIBLE AT TIMES THROUGH
THE PERIOD...WITH EARLY WEDNESDAY...FRIDAY...AND LATE SUNDAY BEING
THE PRIME PERIODS TO WATCH OUT FOR.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NEWMAN
High Wind, San Francisco
- When
- February 17, 3:00 PM PST to 3:05 PM PST
- Where
- San Francisco forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.778, -122.442 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kansas, February 17, 200423 events
- Winter Storm and Strong Wind in California, February 17 to 18, 2004$20,000 · 50 kt wind · 3 events
- Winter Weather in Virginia, February 17, 200416 events
- Heavy Snow and Winter Weather in New Jersey, February 17 to 18, 200413 events
- High Wind in Oregon, February 17, 200474 kt wind · 5 events
- Winter Weather in Maryland, February 17 to 18, 20045 events
- Winter Weather in South Carolina, February 17, 20044 events
- Winter Weather in North Carolina, February 17, 20043 events
- Winter Weather in Delaware, February 17 to 18, 20043 events
- Heavy Snow in Idaho, February 17, 20041 event
- Heavy Snow in Montana, February 17, 20041 event
- High Wind in California, February 17, 200460 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385414.